Cardiotoxicity with 5-fluorouracil (5-FU) therapy has been reported to range from asymptomatic EKG abnormalities to fatal myocardial infarction. We report a prospective study in 100 consecutive patients receiving 5-FU infusion in combination with other chemotherapeutic agents or alone for the treatment of different malignancies with the aim of identifying patients who develop symptomatic cardiotoxicity. Patients with a history of cardiac illness, abnormal EKG or cardiac enzyme levels were excluded. Patients were observed during the total period of infusion, daily EKG was performed on asymptomatic patients, those who developed cardiotoxicity were monitored till symptom-free for 24 h. Eight patients developed symptoms suggestive of cardiotoxicity. Pain was the commonest symptom (5/8), followed by palpitation and sweating. Three patients developed EKG abnormalities and 1 went into cardiogenic shock. Time to toxicity ranged from 18 to 30 h (mean 24 +/- 3.7 h) and serial cardiac enzyme levels remained normal in all patients. The symptoms reversed immediately on cessation of the treatment in most of the patients (7/8). Time to recovery ranged from 5 to 60 min (mean 19.28 +/- 19.6 min). There was no recorded death due to toxicity. We conclude that 5-Fu infusion is associated with a significant risk of symptomatic cardiotoxicity. Concomitant chemotherapeutic agents, received by all the affected patients, may have a contributory effect too. Cardiotoxicity seems to be completely reversible, particularly in patients without underlying cardiac disease. The patients should be informed about the symptoms and the condition recognised and managed immediately.